Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 449, NWS Birmingham, AL

August 2, 2008Fayette County, Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2008, 6:32 PM CDT for Fayette County, Lamar County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2008, 6:32 PM CDT (23:32 UTC)
Expired
Aug 2, 2008, 7:15 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 39 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 4:51 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2433 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 022332
SVRBMX
ALC057-075-030015-
/O.NEW.KBMX.SV.W.0449.080802T2332Z-080803T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT...

* UNTIL 715 PM CDT

* AT 632 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VERNON...AND MOVING SOUTH AT 14 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNON BY 640 PM CDT...
  MILLPORT...6 MILES NORTHWEST OF KENNEDY AND 8 MILES WEST OF BELK BY
  715 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3353 8785 3354 8823 3391 8818 3390 8788
TIME...MOT...LOC 2332Z 358DEG 12KT 3378 8808

$$

10/ARM
1 follow-up statement
000 
WWUS54 KBMX 022357
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT SAT AUG 2 2008

ALC057-075-030015-
/O.CON.KBMX.SV.W.0449.000000T0000Z-080803T0015Z/
FAYETTE AL-LAMAR AL-
657 PM CDT SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN LAMAR AND SOUTHWESTERN FAYETTE COUNTIES...

AT 656 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HIGHTOGY...OR ABOUT NEAR VERNON...MOVING SOUTH AT 14 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF CODY BY 705 PM CDT...
  MILLPORT...6 MILES NORTHWEST OF KENNEDY...8 MILES WEST OF BELK AND
  9 MILES NORTHEAST OF MELBORNE BY 715 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHERN ALABAMA.

LAT...LON 3361 8822 3361 8821 3362 8822 3377 8819
      3382 8819 3382 8788 3353 8785 3354 8823
TIME...MOT...LOC 2357Z 358DEG 12KT 3370 8808

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT SAT AUG 2 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
WEAK BOUNDARY ACROSS THE EXTREME NORTHERN SECTIONS OF THE STATE WILL
PUSH SOUTHWARD TONIGHT AND WASH OUT ACROSS THE CENTRAL SECTIONS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR
THIS BOUNDARY.  WILL DO A REMAINDER OF THE AFTERNOON PERIOD TO COVER
LEFT OVER WEATHER WITH STORMS DIMINISHING DURING THE EVENING.  FOR
SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE IS EXPECTED. ISOLATED
THUNDERSTORMS EXPECTED TO DEVELOP DURING THE PEAK HEATING HOURS OF
THE AFTERNOON AND END DURING THE EVENING. OVERNIGHT LOWS TONIGHT IN
THE 70S. HOT TEMPERATURES ONCE AGAIN EXPECTED ON SUNDAY WITH READINGS
IN THE WEST IN THE UPPER 90S TO NEAR 100 AND MIDDLE TO UPPER 90S
ELSEWHERE. CURRENT THINKING IS THAT HEAT INDICES WILL REMAIN JUST
BELOW ADVISORY CRITERIA.  LOWS SUNDAY NIGHT 70 TO 75.

.LONG TERM...MONDAY THROUGH SATURDAY.

MONDAY THROUGH WEDNESDAY...DEVELOPING LOW PRESSURE IN THE
NORTHERN GULF WILL CONTINUE TO MOVE WESTWARD AWAY FROM THE AREA...
WITH UPPER RIDGE REMAINING IN PLACE ON MONDAY...THEN SLOWLY
RETROGRADING WESTWARD.  FOR THE MOST PART WILL KEEP ISOLATED SHOWERS
AND THUNDERSTORMS IN THE FORECAST MAINLY DURING THE PEAK HEATING
HOURS.  AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED
WITH OVERNIGHT LOWS IN THE 70S.

THURSDAY THROUGH SATURDAY...OVERALL PATTERN CHANGES DURING THE PERIOD
AS HIGH PRESSURE BREAKS DOWN AND UPPER TROF OVER THE NORTHERN PLAINS
DEEPENS AND SLIDES SOUTHEAST.  THIS WILL ALLOW A WEAK SHORT
WAVE TO MOVE SOUTHEAST ACROSS THE AREA ON THURSDAY...THEN WEAK
IMPULSES MOVE THROUGH IN THE NORTHWEST FLOW FRIDAY AND SATURDAY.
THIS WILL ENHANCE OUR RAIN CHANCES AND KEEP THE TEMPERATURES DOWN
SOMEWHAT DUE TO INCREASED CLOUDINESS.  HIGHEST POPS WILL BE ACROSS
THE NORTHERN SECTIONS WITH MAINLY CHANCE WORDING MENTIONED.  HIGH
90 TO 95 FOR THURSDAY...DROPPING TO AROUND 90 BY SATURDAY.
OVERNIGHT LOWS IN THE 70S.

&&

AVIATION...18Z TAF DISCUSSION.

NICE AND UNIFORM CUMULUS FIELD HAS DEVELOPED...AND THIS SHOULD BE
THE PREDOMINANT CONDITION THROUGH THE REMAINDER OF THE AFTERNOON.
STILL CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT...BUT
COVERAGE IS EXPECTED TO BE 10 PERCENT OR LESS.

THE AIR MASS REMAINS QUITE HUMID...AND IS GETTING A BIT STAGNANT. I
WENT AHEAD AND FORECASTED ANOTHER NIGHT OF MVFR VISIBILITIES...
ESPECIALLY AFTER 10Z. WOULDNT BE SURPRISED TO EVENTUALLY SEE A FEW
VISIBILITIES DROP BELOW 2 MILES...OR EVEN SOME CEILINGS BELOW 1000
FEET. NOT ENOUGH CONFIDENCE IN THIS AT ANY PARTICULAR LOCATION
THOUGH...SO WILL HANDLE IT IN LATER FORECASTS/UPDATES.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  94  69  96  71 /  10  10  10  10  10
ANNISTON    72  95  71  95  71 /  10  10  10  10  10
BIRMINGHAM  74  97  73  97  73 /  10  10  10  10  10
TUSCALOOSA  74  99  72  99  73 /  10  10  10  10  10
CALERA      73  97  72  97  72 /  10  10  10  10  10
AUBURN      72  93  73  94  72 /  10  20  10  10  10
MONTGOMERY  74  97  74  97  74 /  10  20  10  10  10
TROY        72  95  72  94  72 /  10  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Aug 2, 1:18 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT SAT AUG 2 2008

ALZ011>015-017>050-031818-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
118 PM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 9 PM
ACROSS CENTRAL ALABAMA. ANY STORM THAT DOES DEVELOP HAS THE
POTENTIAL TO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALIZED HEAVY RAIN...NUMEROUS CLOUD TO GROUND LIGHTNING AND
STRONG WINDS OF UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

10/ARM

In the hours before

Local storm report, Aug 2, 5:43 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             JASPER                  33.85N 87.27W
08/02/2008  M0.88 INCH       WALKER             AL   PUBLIC

&&

10.5
Local storm report, Aug 2, 5:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             4 W SMITH DAM           33.94N 87.18W
08/02/2008  E0.75 INCH       WALKER             AL   PUBLIC

&&

10.5
Local storm report, Aug 2, 5:46 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HAIL             OAKMAN                  33.71N 87.39W
08/02/2008  M0.75 INCH       WALKER             AL   PUBLIC

&&

10.5
Local storm report, Aug 2, 6:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             WARRIOR                 33.81N 86.81W
08/02/2008  E1.00 INCH       JEFFERSON          AL   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED ON CANE CREEK RD IN WARRIOR

&&

HA
Local storm report, Aug 2, 6:07 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     WARRIOR                 33.81N 86.81W
08/02/2008  M60 MPH          JEFFERSON          AL   TRAINED SPOTTER

            MEASURED WIND GUST OF 60 MPH ON CANE CREEK RD

&&

HA
Local storm report, Aug 2, 6:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     HAIL             SAMANTHA                33.42N 87.61W
08/02/2008  E1.75 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

            SAMANTHA F.D.

&&

10.5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:41 PM CDTSevere Thunderstorm WarningBMXCherokee49 min
Aug 2, 4:22 PM CDTSevere Thunderstorm WarningBMXFayette, Walker38 min
Aug 2, 4:30 PM CDTSevere Thunderstorm WarningBMXCherokee45 min
Aug 2, 4:36 PM CDTSevere Thunderstorm WarningBMXWalker, Winston39 min
Aug 2, 4:49 PM CDTAreal Flood AdvisoryBMXCherokee3 hr
Aug 2, 5:03 PM CDTAreal Flood AdvisoryBMXFayette, Walker3 hr
Aug 2, 5:04 PM CDTSevere Thunderstorm WarningBMXBlount41 min
Aug 2, 5:12 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker48 min
Aug 2, 5:15 PM CDTSevere Thunderstorm WarningBMXBlount45 min
Aug 2, 5:17 PM CDTSevere Thunderstorm WarningBMXFayette, Walker43 min
Aug 2, 5:22 PM CDTSevere Thunderstorm WarningBMXCherokee23 min
Aug 2, 5:34 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah41 min
Aug 2, 5:45 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker45 min
Aug 2, 5:50 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah40 min
Aug 2, 5:56 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker24 min
Aug 2, 6:21 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair39 min
Aug 2, 6:28 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa47 min
Aug 2, 6:36 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Tuscaloosa39 min
Aug 2, 6:45 PM CDTAreal Flood AdvisoryBMXCalhoun, Etowah3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.